TUBERCULAR PERICARDIAL EFFUSION and DRUG INDUCED HEPATITIS

 
print

Author:
Question
A 1 year old boy presented with generalized edema for 15 days along with breathlessness for 5 days. He had intermittent fever for past one month. There was no oliguria, jaundice or failure to thrive. He had no contact with a patient with TB. He had received only BCG vaccine. On examination he had a weight of 10 kg, height of 73 cm, anasarca with tachycardia {heart rate = 130, min}. BP was normal. He had cardiomegaly with muffled heart sounds and tender hepatomegaly. Other systems were normal. He was suspected to have pericardial effusion and Chest X-Ray confirmed the same. An echocardiography showed pericardial effusion of 2.5 cm. Mantoux test was negative. Pericardial tap was done that showed 2 gm, dl proteins, 91 cells, hpf {15 percent polymorphs, 85 percent lymphocytes}. ANA, double stranded DNA were negative and HIV ELISA was also negative. CT thorax was done which did not show mediastinal adenopathy but there was significant pericardial effusion with dilated right atrium and ventricle. The child was started on 4 drug Anti tubercular therapy {ATT} consisting of Isoniazid {H}, Rifampicin {R}, Pyrazinamide {Z} and Ethambutol {E} along with oral prednisolone {2 mg, kg, day}. His edema gradually subsided over next 2 months and repeat echocardiography at end of 2 months showed trivial pericardial effusion with thickening of pericardium. His steroids were tapered and stopped. However, he developed drug induced hepatitis within 3 weeks of starting ATT {Baseline SGPT = 26 IU, L, 3 weeks later = 253 IU, L}. HRZ were stopped and child was started on Ciprofloxacin and Streptomycin and Ethambutol was continued. SGPT normalized after 2 months following which HR were gradually reintroduced and Streptomycin and Ciprofloxacin were stopped. The child was subsequently continued on HRE. At the end of total 5 months of therapy, he had gradual abdominal distension and a large hepatomegaly. Ultrasound of abdomen showed ascitis with pericardial effusion and hyperechoic liver with nodular pattern with periportal fibrosis. Interior vena cava was 18 mm in diameter and hepatic veins were 15 mm in diameter with distal tapering suggestive of congestive hepatopathy. A repeat echocardiography showed constrictive pericarditis with 15 mm of pericardial dimension. He was advised pericardiectomy but was subsequently lost to follow up.
Expert Opinion :
Thanks for all the reply. This child presented with TB pericardial effusion and had initially good response to ATT but due to drug induced hepatitis could not receive HR for at 4 months though he was on other anti TB drugs which may have led to progression of the disease.

His ANA and dsDNA were negative, so SLE seemed unlikely. He did have congestive hepatopathy due to constrictive pericarditis.
Answer Discussion :
M
mohamed zaki
bubble
liver cell failure
6 years ago
D
drdeepa shilpi
bubble
I think the child should be investigated for HIV also simultaniously.Duration of the ATT should also be prolonged.
6 years ago

View More Comments
ask doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.